Open Access
September, 1949 A Solution to the Problem of Optimum Classification
P. G. Hoel, R. P. Peterson
Ann. Math. Statist. 20(3): 433-438 (September, 1949). DOI: 10.1214/aoms/1177729995


By means of a general theorem, the space of the variables of classification is separated into population regions such that the probability of a correct classification is maximized. The theorem holds for any number of populations and variables but requires a knowledge of poppulation parameters and probabilities. A second theorem yields a large sample criterion for determining an optimum set of estimates for the unknown parameters. The two theorems combine to yield a large sample solution to the problem of how best to discriminate between two or more populations.


Download Citation

P. G. Hoel. R. P. Peterson. "A Solution to the Problem of Optimum Classification." Ann. Math. Statist. 20 (3) 433 - 438, September, 1949.


Published: September, 1949
First available in Project Euclid: 28 April 2007

zbMATH: 0033.29104
MathSciNet: MR31697
Digital Object Identifier: 10.1214/aoms/1177729995

Rights: Copyright © 1949 Institute of Mathematical Statistics

Vol.20 • No. 3 • September, 1949
Back to Top